An estimated two out of every three patients who visit a doctor leave with at least one prescription. Close to 40 percent of the U.S. population receives prescriptions for four or more medications, resulting in dramatic increases in the rate of drug interactions and side effects.
Drug interactions have led to deaths and the withdrawal of drugs from the market. Patients with psychiatric diseases like depression often take multiple types of medications, making them particularly vulnerable to drug interactions.
There are three main types of drug interactions:
- Drugs with food and beverages (drug-food)
- Drugs with dietary supplements (drug-supplement)
- Drugs with other drugs (drug-drug)
Antidepressants have the potential for numerous drug interactions. Some of the more significant ones are outlined below.
Monoamine Oxidase Inhibitors
Monoamine oxidase inhibitors (MAOIs) are associated with major drug interactions which may result in life-threatening reactions, such as hypertensive reaction and serotonin syndrome.
Hypertensive reaction is a serious and urgent condition of elevated blood pressure. Possible symptoms include severe headache, tachycardia, fever, disorientation, sweating, dilated pupils, , blurred vision, visual disturbances, difficulty thinking, stupor, coma, seizures, chest pain, unexplained nausea or vomiting, and symptoms of stroke.
Drugs associated with this reaction include SNRIs, tricyclic antidepressants, Neo-Synephrine (phenylephrine), Ritalin (methylphenidate), Sudafed (pseudoephedrine), Sinemet (L-DOPA), Dextrostat (dextroamphetamine), Harmonyl (reserpine), Ismelin (guanethidine), Strattera (atomoxetine), and certain illicit drugs such as cocaine and Ecstasy.
Serotonin syndrome is a rare but serious drug reaction that occurs when two drugs that increase serotonin in the brain are taken at the same time. It is characterized by nausea, diarrhea, restlessness, extreme agitation, muscle twitches, hyperthermia, rigidity, delirium, and seizure.
Drugs that can combine with MAOIs to cause serotonin syndrome include SSRIs, tricyclic antidepressants, Buspar (buspirone), Lithobid (lithium), Demerol (meperidine), Ultram (tramadol), Delsym (dextromethorphan), tryptophan, Talwin (pentazocine), Ecstasy, and St. John’s Wort.
TCAs are also associated with serious drug interactions. TCAs are broken down in the liver. Drugs that inhibit this system, such as Tagamet (cimetidine), Concerta (methylphenidate), antipsychotics, and calcium channel blockers, may lead to drug level increases and potential toxicity.
These antidepressants can produce dangerous side effects when taken with drugs that cause sedation (alcohol, benzodiazepines), hypotension (Minipress [prazosin], diuretics), anticholinergic effects (Benadryl [diphenhydramine]), or cardiotoxicity (quinidine, procainamide).
Patients taking TCAs should be discouraged from using supplements like St. John’s Wort, as they may result in additional side effects or decreased efficacy.
Selective Serotonin and Norepinephrine Reuptake Inhibitors
Nearly all SSRIs are metabolized in the liver. Using certain SSRIs, like Prozac (fluoxetine), Luvox (fluvoxamine), and Paxil (paroxetine), with drugs metabolized by the samepathway can result in significant increases in drug levels.
Serotonin syndrome with SNRIs and SSRIs can occur with migraine medications known as “triptans”, with drugs that impair the metabolism of serotonin (including MAOIs), or with antipsychotics or other dopamine antagonists.
SSRIs and SNRIs can increase the risk of bleeding, and using aspirin, non-steroidal anti-inflammatory drugs (NSAIDs), Coumadin (warfarin), and other anticoagulants at the same time may add to this risk.
As with all psychoactive drugs, you should avoid alcohol consumption while taking SSRIs and SNRIs.
Wellbutrin: Wellbutrin (bupropion) cannot be taken at the same time as an MAOI.
Desyrel: Avoid grapefruit consumption while taking Desyrel. Alcohol, barbiturates, and other CNS depressants should also be avoided while taking Desyrel.
Remeron: The potential for serious drug interactions with Remeron (mirtazapine) is considered to be low.
Individual susceptibility and response to drug interactions can vary a lot; therefore, the clinical significance of a reaction is usually determined on a case-by-case basis.
There are many things you can do to take your medications in a safe and responsible manner. The best defense against drug interactions is awareness. Learn about the warnings and precautions for all your medications. It is important to keep your health care providers informed about all prescription and over-the-counter medications and dietary supplements you take or intend to take.